Nebraska, 2022

Drought in Nebraska, May 1 to 31, 2022

May 1 to 31, 2022 · NWS GID · 21 events in 21 counties and zones

S. Drought Monitor (USDM), marking the fourth consecutive month with D2 within the area and third straight month with D3.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For at least some portion of May 2022, 21 of the 24 South Central Nebraska counties were completely or partially-assigned either Severe (D2) or Extreme Drought (D3) by the U.S. Drought Monitor (USDM), marking the fourth consecutive month with D2 within the area and third straight month with D3. That being said, for much of the area it was a somewhat encouraging month for drought trends, with prevailing near to above normal rainfall in most (but not all) places prompting a slight decrease in overall drought intensity over the course of the month. Specifying more county-based categorical detail, May began with at least portions of nine far northern/western counties in D3: Valley/Greeley (entire counties), Sherman, Howard, Nance, Buffalo, Dawson, Gosper and Furnas (the remainder of these counties opened the month in D2). Meanwhile, at least portions of 12 other counties started the month assigned D2: Merrick, Polk, Hall, Hamilton, York, Phelps, Kearney, Adams, Clay, Fillmore, Harlan and Franklin. Outside of these worst-off D3/D2 zones, Webster, Nuckolls and Thayer counties were the only ones to start the month entirely categorized as Moderate Drought (D1). Once May got underway, a few much-needed early month rain events quickly started whittling away at especially D3, which was completely removed from all but parts of western Furnas County by the 10th. Elsewhere in the local area, a mix of D2/D1 held firm through most of the remainder of the month, although very late in the month parts of York, Fillmore, Nuckolls and especially Thayer counties actually improved to D0 (Abnormally Dry)...marking the first appearance of D0 in South Central Nebraska since a brief/localized stint in late March.

Turning to May 2022 precipitation data, the best news of all was that roughly 40 percent of the 24-county area measured at least slightly above normal amounts, and about two-thirds of the area was at least near normal (75+ percent of normal...a big improvement over April 2022 trends). However, around 60 percent of the area still registered slightly below normal for the month, precluding truly major drought improvement. The majority of South Central Nebraska tallied between 3-5 inches for the month. On the wetter side of things, parts of several eastern counties (mainly east of line from Osceola-Red Cloud) saw more widespread coverage of 5-6+. On the other end of the rain gauge, the overall-driest locales primarily concentrated in parts of Buffalo, Hall, Howard, Nance and Merrick counties, where monthly totals of only 2-3 were noted. This included Central Nebraska Regional Airport (Grand Island), where the May total of 2.45 was only 52% of normal. Per several dozen NWS/CoCoRaHS observers, a few of the very wettest May amounts featured 6.65 near Nora and 6.11 in Superior. In contrast, a few of the very-driest sums originated from nine miles northeast of Palmer and also eight miles west-northwest of Genoa (both 2.39).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 30, 11:15 PM CST, 45 minutes earlier.

Area forecast discussion, Apr 30, 11:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1215 AM CDT Sun May 1 2022

...AVIATION DISCUSSION UPDATE...

.UPDATE...
Issued at 815 PM CDT Sat Apr 30 2022

Winds have been steadily diminishing across the local area this
evening and have fallen below high wind warning thresholds. While
breezy conditions will likely continue through much of the
overnight hours...with occasional wind gusts of 30 to 40 mph
likely...damaging wind gusts of 50 to 60 mph are no longer
expected...and the high wind warning has been cancelled.

&&

.DISCUSSION...(This evening through Saturday)
Issued at 256 PM CDT Sat Apr 30 2022

Wind gusts to 60 mph from the northwest will continue to be
possible from the strong pressure gradient on the back side of the
low pressure system. As this lifts northeast, the gradient will
relax and deep mixing to near 750 mb will abate, decreasing wind
speeds. Trends point toward a possible early cancellation of the
High Wind Warning, perhaps near mid-evening if trends continue.

Progressive flow will provide a series of waves for precip chances
for the rest of the forecast. Shortwave ridging will help keep
Sunday dry and warmer from today, but more rain is on the way late
Sunday night/Monday with the next wave, and a closed low
associated with it aloft. The surface low will track east, across
central/southern Kansas, far enough south to keep any severe risk
outside of the area. Conditions will be rather cool with plenty of
cool air on the cold side of the system to give us highs in the
40s for Monday. With subsequent waves giving us rain chances on
Wednesday through much of the rest of the week, cool and damp
weather will prevail for most of this upcoming forecast.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday)
Issued at 1211 AM CDT Sun May 1 2022

VFR conditions are expected through the TAF period. Winds will be
out of the northwest through late morning to early afternoon
today. Some gusts to around 20 kts are possible at KGRI mid-
morning. Winds will shift to the northeast at less than 10 kts
this afternoon at both KEAR and KGRI. Skies will be clear or
mostly clear through the TAF period, with only a few mid to high
level clouds moving in late in the morning and sticking around
through the remainder of the TAF period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...Rossi
DISCUSSION...Heinlein
AVIATION...Hickford
Hazardous weather outlook, Apr 30, 7:22 PM CST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
822 PM CDT Sat Apr 30 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
020130-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
822 PM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periodic chances for thunderstorms return to the local forecast
area late Sunday night...and will continue across at least parts
of the local area through at least Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Apr 30, 7:20 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
820 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     NON-TSTM WND GST 1 NNE COZAD             40.87N 99.98W
04/30/2022  M61 MPH          DAWSON             NE   MESONET

1031 AM     NON-TSTM WND GST 3 NW FAIRMONT           40.67N 97.62W
04/30/2022  M58 MPH          FILLMORE           NE   MESONET

0953 AM     NON-TSTM WND GST GRAND ISLAND AIRPORT    40.97N 98.31W
04/30/2022  M61 MPH          HALL               NE   ASOS

0539 AM     NON-TSTM WND GST HASTINGS AIRPORT        40.60N 98.43W
04/30/2022  E54 MPH          ADAMS              NE   ASOS

0817 AM     NON-TSTM WND GST HASTINGS AIRPORT        40.60N 98.43W
04/30/2022  M58 MPH          ADAMS              NE   ASOS

0947 AM     NON-TSTM WND GST 2 NNE NORMAN            40.50N 98.78W
04/30/2022  M61 MPH          KEARNEY            NE   MESONET

0828 AM     NON-TSTM WND GST 8 WSW ORD               41.57N 99.08W
04/30/2022  M58 MPH          VALLEY             NE   MESONET

0310 AM     NON-TSTM WND GST ORD AIRPORT             41.62N 98.95W
04/30/2022  M56 MPH          VALLEY             NE   ASOS

0535 AM     NON-TSTM WND GST ORD AIRPORT             41.62N 98.95W
04/30/2022  M58 MPH          VALLEY             NE   ASOS

            CORRECTS THE TIME OF THE PREVIOUS NON-TSTM
            WND GST REPORT FROM ORD AIRPORT.

0650 AM     NON-TSTM WND GST ORD AIRPORT             41.62N 98.95W
04/30/2022  M61 MPH          VALLEY             NE   ASOS

0922 AM     NON-TSTM WND GST ORD AIRPORT             41.62N 98.95W
04/30/2022  M66 MPH          VALLEY             NE   ASOS

1054 AM     NON-TSTM WND GST 1 S SUTTON              40.60N 97.86W
04/30/2022  M58 MPH          CLAY               NE   MESONET

0956 AM     NON-TSTM WND GST 1 NW WOOD RIVER         40.83N 98.60W
04/30/2022  M59 MPH          HALL               NE   MESONET

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Valley

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Valley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Drought, Greeley

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Greeley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Drought, Sherman

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Drought, Howard

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Drought, Nance

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Nance forecast zone
Reported by
Drought Monitor
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Drought, Merrick

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Merrick forecast zone
Reported by
Drought Monitor
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Drought, Dawson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Drought, Buffalo

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Drought, Hall

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Drought, Hamilton

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Drought, Gosper

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Gosper forecast zone
Reported by
Drought Monitor
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Drought, Phelps

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Phelps forecast zone
Reported by
Drought Monitor
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Drought, Kearney

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Kearney forecast zone
Reported by
Drought Monitor
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Drought, Adams

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Drought, Clay

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Drought, Furnas

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Furnas forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Drought, Harlan

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Harlan forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Drought, York

When
May 1, 12:00 AM CST to May 30, 11:59 PM CST
Where
York forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Drought, Fillmore

When
May 1, 12:00 AM CST to May 30, 11:59 PM CST
Where
Fillmore forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Drought, Polk

When
May 1, 12:00 AM CST to May 3, 12:00 AM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Drought, Franklin

When
May 1, 12:00 AM CST to May 3, 12:00 AM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026288, 1026289, 1026290, 1026291, 1026292, 1026293, 1026294, 1026295, 1026296, 1026297, 1026298, 1026299, 1026300, 1026301, 1026302, 1026303, 1026304, 1026305, 1026306, 1026307, 1026308.